Do TCIs cause lentigines with prolonged use | aad.org
Do TCIs cause lentigines with prolonged use?

Acta Eruditorum

Abby Van Voorhees

Dr. Van Voorhees is the physician editor of Dermatology World. She interviews the author of a recent study each month.

Bookmark and Share

In this month’s Acta Eruditorum column, Physician Editor Abby S. Van Voorhees, MD, talks with Leslie Castelo-Soccio, MD, PhD, about her recent Archives of Dermatology article, “Induced Lentiginosis With Use of Topical Calcineurin Inhibitors.”

Dr. Van Voorhees: Let’s start by your telling us what you noticed in your patients.

Dr. Castelo-Soccio: We noticed younger children who didn’t have any actinic damage or history of sunburns developing lentigines in areas we wouldn’t expect; areas of the hand, areas in the popliteal fossa, the antecubital fossa, where typically we don’t see lentigines in kids under 10.

Dr. Van Voorhees: What were the diagnoses of the children using the calcineurin inhibitors? Where were these lesions? Did you see lentigines everywhere that the patients were using these topicals or was there only a single area that developed them? Were these noted in adults too?

Dr. Castelo-Soccio: We looked primarily at children; the average age was about 10 but our youngest was an infant and our oldest was an adult male with psoriasis. The majority of patients had chronic inflammatory conditions, with eczema or atopic dermatitis being number one, but also perioral dermatitis and psoriasis, both plaque and inverse, represented. We did see lentigines in many of the areas where tacrolimus or pimecrolimus was applied. It wasn’t in every area, but we did see that in patients who had perioral dermatitis they had it around their mouths; in patients who had psoriasis, particularly in the lower extremities, they had lentigines just in the areas where they had their plaque psoriasis and were applying tacrolimus as long-term maintenance. Duration of usage ranged from a few months to years. [pagebreak]

Dr. Van Voorhees: You mention in your article that biopsies were performed on several of these patients. What did the histology reveal? Was there evidence for chronic actinic damage on the biopsies?

Dr. Castelo-Soccio: Biopsies showed common lentigines without any actinic damage. We only did biopsies on two patients of our 12.

Dr. Van Voorhees: Were the biopsied sites in areas of extensive sun exposure?

Dr. Castelo-Soccio: Potentially. Dorsal hand, for example, an area in which you might expect some actinic damage, although less in kids. That was a big issue for us; we went back and asked the parents about sun exposure or burning. None of the children who had lentigines had any significant sun exposure history and many of the patients were not Type I or II but Type III, IV, or V skin colors.

Dr. Van Voorhees: Do you believe that the underlying diagnosis was a contributing factor in the development of these lesions?

Dr. Castelo-Soccio: Absolutely. We’ve seen some patients whose parents did not remember the use of tacrolimus or pimecrolimus, who had developed lentigines in areas where they have used chronic steroids or where they have chronic atopic dermatitis. So there’s probably something about having chronic inflammation that makes you more at risk for lentigines. But it does seem that the calcineurin inhibitors push you to have more of them, and more frequently. [pagebreak]

Dr. Van Voorhees: Have these lesions been noted in patients taking systemic calcineurin inhibitors?

Dr. Castelo-Soccio: No. There is an increased risk of melanocytic nevi in patients who take oral tacrolimus but there are no reports of increased lentigines in patients taking oral tacrolimus due to transplants or for other reasons.

Dr. Van Voorhees: Did these lesions regress when treatment was discontinued?

Dr. Castelo-Soccio: Some of the lesions will regress a little bit, but the majority of them were still present six months or more later, even three years later, in follow-up. The majority are still present. They may be a little bit lighter.

Dr. Van Voorhees: Is there an understanding of how calcineurin inhibitors might be contributing to the development of lentigines?

Dr. Castelo-Soccio: Calcineurin inhibitors appear to act directly on keratinocytes and not melanocytes and by doing so create a favorable environment for melanocyte growth and migration. This data comes from in vitro models using cultured melanocytes and melanoblasts in keratinocyte supernatant. [pagebreak]

Dr. Van Voorhees: That’s probably the basis for using it in things like vitiligo?

Dr. Castelo-Soccio: That’s probably why it works very well for the pigmentation of vitiligo, and probably why you see, in vitiligo, the recruitment of melanocytes around hair follicles. I think it’s a very similar process.

Dr. Van Voorhees: Have you seen additional evidence to support your paper since it was published?

Dr. Castelo-Soccio: We had put 12 patients in our paper, but since then we’ve seen many more patients with atopic dermatitis who have a similar phenotype. We feel very confident this is related to the medication.

Dr. Van Voorhees: Is this something dermatologists should be discussing with their patients when they prescribe topical calcineurin inhibitors?

Dr. Castelo-Soccio: We tell patients about long-term use and the potential for lentigines. The benefits of having anti-inflammatories without the side-effect profile of steroids still make me use these medicines quite a bit, but it’s something physicians should point out. 

Dr. Castelo-Soccio is assistant professor of clinical pediatrics at the University of Pennsylvania’s Perelman School of Medicine and an attending physician in Pediatric Dermatology at the Children’s Hospital of Philadelphia. Her article was published in Archives of Dermatology, 2012;148(6):766-768. doi:10.1001/archdermatol.2012.377.